Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 83, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 11, 2017, 2:46 AM CDT for Grant County, Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 2:46 AM CDT (07:46 UTC)
- Expired
- Aug 11, 2017, 5:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, OK, Kay County, OK
The radar
The Vance AFB radar (KVNX), 53 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825 WGUS54 KOUN 110746 FFWOUN OKC053-071-111045- /O.NEW.KOUN.FF.W.0083.170811T0746Z-170811T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 246 AM CDT FRI AUG 11 2017 The National Weather Service in Norman has issued a * Flash Flood Warning for... Northwestern Kay County in northern Oklahoma... Grant County in northern Oklahoma... * Until 545 AM CDT * At 244 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen and another two inches of rain is expected by 5 am. The heaviest rain is located from Wakita to Medford to Blackwell. Flash flooding is occurring or is imminent. * Some locations that will experience flooding include... Blackwell, Tonkawa, Medford, Wakita, Braman, Deer Creek, Manchester, Jefferson, Renfrow, Nardin and Blackwell Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3670 9719 3670 9805 3700 9805 3700 9722 $$ SIX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:35 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 11, 1:35 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Norman OK 135 AM CDT Fri Aug 11 2017 .DISCUSSION... Primary forecast focus is on this morning's convection, along with today and another complex tonight into Saturday. This morning through sunrise, a loosely organized area of convection will continue to move eastward across the northern half of Oklahoma. A persistent MCV can be visualized on KVNX and surface observations, in northwestern Oklahoma. The low level jet has continued to to steadily increase ahead of this feature and convection will continue to be supported by a fairly stout 500mb short wave moving eastward off the western high plains of Colorado. 11/00z sounding from KOUN measured a pwat of 1.87 in, and KAMA, 1.36 in, both of which are above the 90th percentile. Nearest the MCV, broad ascent coupled with MUCAPEs around 1000-1500 J/Kg, strong updrafts will lead to efficient rain producing storms. In just over an hour, Slapout, OK between, 10:15 pm and 11:15 pm, picked up 2.91 inches. This is concerning, leading to increased confidence that a localized flash flooding threat will persist through the remainder of the overnight hours into the morning. The heaviest rainfall from Thursday occured over west central Oklahoma, from Kingfisher County through Grady county. Most flash flood guidance would suggest, 2.50 to 3.00 in/hr for the lower threshold for Flash Flood Warning issuance, if needed. Felt it was necessary to issue a Flood Watch for flash flooding, beginning this morning and continuing through Sunday morning. More details to follow, but with several rounds of rainfall expected due to overnight thunderstorm complexes, multi-day rainfall amounts of 3 to 5 inches are possible across much of central and western Oklahoma, with locally higher amounts more than possible through Sunday Morning. Forward propagation vectors of around 20kts, suggest a fairly progressive system, given similar 0-3km bulk shear values. Therefore, concerns for backbuilding are not all that high. Efficiency will be the primary driver for locally heavy rainfall. Earlier, around 1030 pm, Slapout recorded a 58 mph gust. Given instability over 1000 J/Kg and areas of 0-6km shear around 30 to 40 kts, instances of severe gusts, over 60 mph, and up to Half dollar sized hail will remain a possibility overnight. After sunrise, expect lingering showers and thunderstorms, scattered, across portions of northern and central Oklahoma, with the remaining complex continuing across eastern Oklahoma, possibly nearer the KS/OK border. Expect any stronger storms to be well east of the I-35 corridor. Precipitation chances will dwindle through the late morning and through the afternoon, but with remnant outflow boundaries and lingering instability, will keep low precip chances for much of the region through the afternoon, with the best potential for scattered development across central to south central Oklahoma, near the Red River, where a surface boundary may stall through late this afternoon. As most are aware by now, we're stuck under a persistent pattern, with a trend of nightly MCSs/complexes of some sort, near daily into early next week. Convection will likely be ongoing over the high terrain of Colorado/New Mexico and the Panhandles by late afternoon/evening, this activity will persist moving steadily eastward into the overnight. Looking at MCS maintenance parameters, it's likely this activity will build east/southeast across western Oklahoma into central Oklahoma through sunrise, Saturday. The wet trend continues into Sunday, with another complex moving across the region Saturday night into Sunday. As mentioned above, a Flood Watch for flash flooding remains in effect through early Sunday morning. Stay Safe! Kurtz && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 70 81 70 / 60 40 70 70 Hobart OK 90 72 85 71 / 40 50 60 70 Wichita Falls TX 95 76 93 73 / 20 20 50 50 Gage OK 80 68 78 66 / 40 70 70 70 Ponca City OK 84 68 80 68 / 60 20 50 60 Durant OK 93 74 88 74 / 40 20 50 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Sunday morning for OKZ004>048-050>052. TX...None. && 06/04
Hazardous weather outlook, Aug 11, 12:11 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1211 AM CDT Fri Aug 11 2017 OKZ004>048-050>052-TXZ083>090-120515- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1211 AM CDT Fri Aug 11 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... .Thunderstorms... Showers and thunderstorms will continue to develop and move across portions of Oklahoma through early Friday. Some of the storms could become strong to severe with strong wind gusts up to 65 mph and hail up to the size of half dollars possible. Heavy rain and flooding will also be possible in some areas through Friday morning. Some locations could receive several inches of rain in a short period of time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Heavy Rain/Flooding... Thunderstorms may produce heavy rainfall across the area Friday through early next week. Several inches of rainfall may occur across parts of Oklahoma which may result in flooding. .Thunderstorms... Thunderstorms will be possible each day. A few strong to severe thunderstorms with damaging winds will be possible at times, but widespread significant severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. BRB/11
In the hours before
Special weather statement, Aug 10, 11:39 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1139 PM CDT THU AUG 10 2017
OKZ009-110515-
Ellis OK-
1139 PM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
1215 AM CDT...
AT 1136 PM CDT, a strong thunderstorm was located 7 miles northwest
of Shattuck, moving east at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3648 10000 3659 9972 3659 9966 3628 9961
3626 10000
TIME...MOT...LOC 0436Z 260DEG 26KT 3636 9996
SIXSpecial weather statement, Aug 11, 12:25 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1225 AM CDT FRI AUG 11 2017
OKZ014-110600-
Roger Mills OK-
1225 AM CDT FRI AUG 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 100 AM CDT...
AT 1223 AM CDT, a strong thunderstorm was located 8 miles south of
Cheyenne, moving east at 35 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
LAT...LON 3560 10000 3565 9956 3543 9967 3542 9999
3542 10000
TIME...MOT...LOC 0523Z 273DEG 32KT 3550 9972
SIXSpecial weather statement, Aug 11, 12:30 AM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1230 AM CDT FRI AUG 11 2017
OKZ009-010-015-110600-
Woodward OK-Dewey OK-Ellis OK-
1230 AM CDT FRI AUG 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR Woodward...northwestern Dewey and
central Ellis Counties Until 100 AM CDT...
AT 1229 AM CDT, strong thunderstorms were located from Vici to near
Woodward, moving east at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
LAT...LON 3661 9902 3622 9895 3620 9896 3598 9959
3655 9980
TIME...MOT...LOC 0529Z 257DEG 31KT 3619 9933
SIXSpecial weather statement, Aug 11, 1:03 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 103 AM CDT FRI AUG 11 2017 OKZ005-006-110630- Alfalfa OK-Woods OK- 103 AM CDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and northeastern Woods Counties Until 130 AM CDT... AT 102 AM CDT, a strong thunderstorm was located near Capron, moving east at 30 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts 40 to 50 MPH... LAT...LON 3700 9827 3680 9836 3680 9876 3700 9875 TIME...MOT...LOC 0602Z 280DEG 27KT 3689 9855 SIX
Special weather statement, Aug 11, 1:18 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
118 AM CDT FRI AUG 11 2017
OKZ021-034-110645-
Beckham OK-Greer OK-
118 AM CDT FRI AUG 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Beckham and northwestern
Greer Counties Until 145 AM CDT...
AT 117 AM CDT, a strong thunderstorm was located 7 miles south of
Erick, moving east at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
LAT...LON 3520 10000 3526 9999 3520 9940 3492 9945
3507 10000
TIME...MOT...LOC 0617Z 280DEG 27KT 3511 9983
SIXSpecial weather statement, Aug 11, 1:31 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 131 AM CDT FRI AUG 11 2017 OKZ006-007-110700- Alfalfa OK-Grant OK- 131 AM CDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa and northwestern Grant Counties Until 200 AM CDT... AT 128 AM CDT, a strong thunderstorm was located 5 miles northeast of Cherokee, moving east at 40 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Some flooding in areas of poor drainage... LAT...LON 3666 9806 3671 9852 3700 9850 3700 9801 TIME...MOT...LOC 0628Z 286DEG 35KT 3681 9827 SIX
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:03 PM CDT | Special Weather Statement | OUN | Kay | 27 min |
| Aug 10, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 50 min |
| Aug 10, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 32 min |
| Aug 10, 7:31 PM CDT | Special Weather Statement | OUN | Kay | 29 min |
| Aug 10, 9:13 PM CDT | Special Weather Statement | OUN | Greer | 32 min |
| Aug 10, 9:19 PM CDT | Special Weather Statement | OUN | Roger Mills | 26 min |
| Aug 10, 10:00 PM CDT | Special Weather Statement | OUN | Beckham | 45 min |
| Aug 10, 10:14 PM CDT | Special Weather Statement | OUN | Beckham | 46 min |
| Aug 10, 10:44 PM CDT | Special Weather Statement | OUN | Custer | 46 min |
| Aug 10, 10:45 PM CDT | Special Weather Statement | OUN | Beckham | 45 min |
| Aug 10, 10:51 PM CDT | Special Weather Statement | OUN | Harper | 39 min |
| Aug 10, 11:31 PM CDT | Special Weather Statement | OUN | Custer | 29 min |
| Aug 10, 11:39 PM CDT | Special Weather Statement | OUN | Ellis | 36 min |
| Aug 10, 11:52 PM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woodward | 3 hr |
| Aug 10, 11:53 PM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woodward | 3 hr |
| Aug 10, 11:53 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 52 min |
| Aug 11, 12:08 AM CDT | Areal Flood Advisory | OUN | Beckham, Roger Mills | 3 hr |
| Aug 11, 12:25 AM CDT | Special Weather Statement | OUN | Roger Mills | 35 min |
| Aug 11, 12:30 AM CDT | Special Weather Statement | OUN | Woodward | 30 min |
| Aug 11, 12:57 AM CDT | Areal Flood Advisory | OUN | Woods | 3 hr |
| Aug 11, 1:03 AM CDT | Special Weather Statement | OUN | Alfalfa | 27 min |
| Aug 11, 1:13 AM CDT | Flash Flood Warning | OUN | Beckham, Custer, Roger Mills, Washita | 3 hr |
| Aug 11, 1:18 AM CDT | Special Weather Statement | OUN | Beckham | 27 min |
| Aug 11, 1:22 AM CDT | Flood Watch | OUN | Alfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more | 54 hr |
| Aug 11, 1:26 AM CDT | Areal Flood Advisory | OUN | Blaine | 3 hr |
| Aug 11, 1:31 AM CDT | Special Weather Statement | OUN | Alfalfa | 29 min |
| Aug 11, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 47 min |
| Aug 11, 1:48 AM CDT | Flash Flood Warning | OUN | Alfalfa, Grant, Woods, Woodward | 3 hr |
| Aug 11, 2:29 AM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer, Washita | 3 hr |
| Aug 11, 2:44 AM CDT | Flash Flood Warning | OUN | Caddo, Canadian, Grady | 4 hr |
| Aug 11, 3:25 AM CDT | Special Weather Statement | OUN | Grady | 35 min |
| Aug 11, 3:49 AM CDT | Special Weather Statement | OUN | Garvin | 26 min |
| Aug 11, 4:06 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain | 3 hr |
| Aug 11, 4:32 AM CDT | Special Weather Statement | OUN | Carter, Murray, Pontotoc, Seminole | 28 min |
| Aug 11, 6:00 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Garvin, Grady, Stephens | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.